Texas, 2012

Heavy Snow and Hail in Texas, December 25, 2012

December 25, 2012 · NWS FWD · 6 events in 5 counties and zones

A strong upper level system and cold front first brought hail-producing thunderstorms to the region, then a winter weather event that included snow and sleet. The storms produced lots of pea sized hail and occasionally slightly larger hail.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
$1.2 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper level system and cold front first brought hail-producing thunderstorms to the region, then a winter weather event that included snow and sleet. The storms produced lots of pea sized hail and occasionally slightly larger hail. The snow fell generally north of a line from Breckenridge to Palestine. The greatest concentration of heavy snow was in western Denton County and Collin County where 4-6 of snow fell. There were also isolated locations that received 4-6 of snow in Parker, Grayson, Fannin, Hunt, and Emory counties. The overall impacts from the sleet and snow were minimal but there were the usual impacts to transportation in the region when the snow froze on area roads that night; especially on elevated roadways, bridges, and overpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 24, 11:50 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 24, 11:50 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1150 PM CST MON DEC 24 2012

.AVIATION...
/06Z TAFS/

CONCERNS...THREAT FOR THUNDER OVERNIGHT AND EARLY TUESDAY
MORNING. CHANGE OVER TO SNOW IN THE DFW METROPLEX TUESDAY
AFTERNOON. STRONG AND GUSTY NORTHWEST WINDS TUESDAY AFTERNOON
THROUGH THE OVERNIGHT HOURS.

WIDESPREAD LIGHT SHOWERS ARE ALREADY DEVELOPING ACROSS THE REGION
AND MVFR STRATUS IS SPREADING NORTH INTO WACO. THE METROPLEX TAF
SITES WILL REMAIN VFR UNTIL THE PRECIPITATION INCREASES BY 08-09Z
BUT WACO WILL CONTINUE IN MVFR THROUGH THE NIGHT. EXPECT SHOWERS
AND SCATTERED THUNDERSTORMS TO OCCUR THROUGH THE OVERNIGHT HOURS
WITH REDUCED VISIBILITIES AND MVFR CIGS. THE POTENTIAL FOR THUNDER
IS HIGHER AT WACO AND SOME SEVERE STORMS ARE POSSIBLE AROUND THE
WACO AREA AS WELL...WITH A THREAT FOR HAIL. LATEST GUIDANCES
SUGGEST THE SHOWER ACTIVITY COULD BECOME HEAVIER CLOSER TO
DAYBREAK AS AN UPPER LEVEL LOW GETS CLOSER TO THE REGION AND LIFT
INCREASES. THIS COULD RESULT IN TEMPORARY IFR CONDITIONS AT ALL
TAF SITES DURING PERIODS OF HEAVY SHOWERS AND/OR THUNDERSTORMS.

THE PRECIPITATION WILL CONTINUE FOR MOST OF THE DAY WITH A
CHANGE OVER TO SNOW IN THE DFW METROPLEX IN THE EARLY TO MID
AFTERNOON HOURS. THERE COULD ALSO BE A BRIEF WINDOW OF SLEET MIXED
IN AS WELL BEFORE THE CHANGE OVER TO ALL SNOW. THE SNOW WILL LAST
FOR A FEW HOURS AND ACCUMULATIONS UP TO AN INCH ARE POSSIBLE. AT
THIS SAME TIME...A STRONG FRONT WILL SWEEP ACROSS THE METROPLEX
RESULTING IN VERY STRONG NORTHWEST WINDS. THE WINDS COULD CAUSE
BLOWING SNOW THAT COULD REDUCE VISIBILITIES. CONDITIONS OVERALL
SHOULD INCREASE IN THE EVENING HOURS AS THE SYSTEM MOVES
EAST...BUT THE STRONG WINDS WILL CONTINUE OVERNIGHT.

AT KACT...THE PRECIPITATION IS EXPECTED TO REMAIN ALL LIQUID...
ENDING DURING THE AFTERNOON HOURS. THE FRONT WILL ARRIVE AROUND
MIDDAY. THERE IS A SMALL CHANCE FOR SOME FLURRIES BUT THE
POTENTIAL IS FAIRLY LOW.

CEILINGS SHOULD IMPROVE AT ALL SITES TUESDAY EVENING BUT THERE IS
A POTENTIAL THAT THE MVFR CIGS BEHIND THIS SYSTEM COULD HOLD IN
LONGER THAN IS IN THE CURRENT TAF FORECAST.

82/JLD

&&

.UPDATE...
WE HAVE ANALYZED THE 00Z UPPER AIR DATA AND HAVE WATCHED THE
SURFACE OBS CLOSELY FOR SIGNS OF ANY DISCREPANCIES BETWEEN THEM
AND THE MODEL DATA. THE BIG THING THAT STANDS OUT ARE THAT THE
SURFACE LOW IN NORTHEAST NEW MEXICO AT 6PM WAS ABOUT 80 MILES
FARTHER SOUTH THAN ALL OF THE MODELS HAD FORECAST 24 HOURS AGO.
WHEN DEALING WITH A SWINGING/DIGGING UPPER LEVEL SYSTEM...THE
SURFACE PRESSURE PATTERN AND PRESSURE TENDENCIES OFFER ENORMOUS
CLUES ON THE FUTURE TRACK OF A POTENTIAL VORTICITY ANOMALY BEFORE
IT CLOSES OFF TO BECOME A FULL FLEDGED UPPER LOW. THE 3PM AND 6PM
SURFACE ANALYSIS SHOWED A LARGE REGION OF PRESSURE FALLS ACROSS
NEW MEXICO AND WEST TEXAS IN ADVANCE OF THE SYSTEM. GIVEN THE
ORIENTATION OF THE PRESSURE FALLS AND LOCATION OF THE SURFACE
LOW...IT CAN BE DETERMINED WITHOUT EVEN LOOKING AT A FORECAST
MODEL THAT THE UPPER LOW HAS NOT FINISHED DIGGING SOUTH. THE BIG
QUESTION IS HOW FAR SOUTH WILL THE UPPER LOW MAKE IT BEFORE IT
BEGINS TO SWING BACK TO THE NORTHEAST. AT THIS HOUR PRESSURE FALLS
CONTINUE IN THE REGION FROM LUBBOCK TO MIDLAND...WITH ANOTHER
PRESSURE FALL AREA DEVELOPING IN SOUTHEAST TEXAS. EXTRAPOLATING
SUGGESTS THE UPPER LOW WILL TRACK JUST SOUTH OF LUBBOCK BY SUNRISE
AND TO NEAR WACO BY SUNSET. AS THE LOW APPROACHES WACO...A WARM
FRONT WILL BE ORGANIZING OUT OF THE WEAK STATIONARY FRONT
CURRENTLY ANALYZED FROM SAN ANTONIO TO HOUSTON. BAROCLINIC QG
THEORY SUGGESTS THAT ONCE LOW LEVEL WARM ADVECTION BEGINS IN
EARNEST ACROSS SOUTHEAST TEXAS BY MORNING...IT WILL INDUCE HEIGHT
RISES TO THE SOUTHEAST OF OUR UPPER LOW WHICH WILL CAUSE THE LOW
TO CLOSE OFF AND FINISH DIGGING SOUTH...AND START ITS GRADUAL
TURN TO THE NORTHEAST. TOMORROW EVENING I WOULD EXPECT THE LOW TO
TRACK FROM NEAR WACO TO NEAR SHREVEPORT. IN SUMMARY THE USUAL
MEDIUM RANGE MODELS APPEAR TO BE A LITTLE TOO FAR NORTH WITH THE
TRACK OF THE UPPER LOW. OUR EXPECTATIONS FOR THE TRACK OF THE LOW
ALIGN WELL WITH THE RAP FORECAST WHICH IS TO THE SOUTH OF ALL
OTHER MODELS...SO WE WILL USE THE RAP HEAVILY.

OUR FORECAST HAS BEEN ON THE SOUTHERLY SIDE AND SNOWIER SIDE OF
THE MODEL GUIDANCE. SO ALTHOUGH WE ARE SEEING AN EVEN MORE
SOUTHERLY TRACK COME TO FRUITION...THIS DOES NOT NECESSARILY
MEAN THE FORECAST SNOW AMOUNTS NEED TO BE AMENDED MUCH. THIS IS IN
PART DUE TO THE DIFFICULTY IN GETTING THE COLDER/SUBFREEZING AIR
FARTHER SOUTH BEFORE THE PRECIPITATION ENDS. THE EXCEPTION IS THE
NORTHWEST ZONES WHERE THE MORE SOUTHERLY TRACK SUGGESTS MORE
PRECIP WILL FALL IN SUBFREEZING AIR. DUE TO THE TERRAIN EFFECTS
HERE...COLD AIR HAS AN EASY TIME GETTING INTO OUR NORTHWEST ZONES
WHEN WE HAVE A NORTH/NORTHEAST SURFACE WIND. HAVE EXPANDED THE
SNOW ADVISORY TO INCLUDE YOUNG/JACK/WISE COUNTIES...AND HAVE
INCREASED SNOW TOTALS TO THE 2-4 INCH RANGE FROM BOWIE TO SHERMAN.

THE NORTHEAST ZONES LIKELY WONT SWITCH TO SNOW UNTIL LATE
AFTERNOON...AS COLD AIR WILL HAVE TROUBLE MOVING IN AT THE SURFACE
DUE TO THE LEE SHADOW WARMING EFFECT OF THE OZARK PLATEAU. MOST OF
THE SNOW THAT OCCURS THERE WILL BE AFTER 6 PM AND WILL BE HIGHLY
DEPENDENT ON WHETHER MESOSCALE BANDING CAN SET UP IN THE WAKE OF
THE UPPER LOW. THE NEW NAM HAS FINALLY FORECAST SOME SIGNIFICANT
BANDING TO OCCUR...THUS WILL LEAVE THE ADVISORY ALONE IN THIS
AREA...BUT CONFIDENCE IS A LITTLE LOWER IN THE NORTHEAST ZONES FOR
2+ INCHES OF SNOW.

FARTHER TO THE SOUTH OF THE ADVISORY...FOR THE I-20 CORRIDOR AND
INCLUDING THE METROPLEX...THERE IS NOW HIGH CONFIDENCE THAT SNOW
WILL OCCUR. HOWEVER ALL INDICATIONS ARE THAT IT WILL STILL BE A
BRIEF 1-3 HOUR EVENT WITH NOT ENOUGH TIME TO GET ACCUMULATIONS
OVER AN INCH. IT MUST BE STRESSED THAT WITH TEMPERATURES FALLING
INTO THE 20S BY SUNSET...ANY APPRECIABLE MOISTURE REMAINING ON
BRIDGES...OVERPASSES AND EVEN SURFACE STREETS WILL LIKELY RE-
FREEZE INTO BLACK ICE. ALTHOUGH WE ARE USING 1+ INCH AS CRITERIA
FOR THE COUNTIES IN THE WINTER WEATHER ADVISORY AREA...WE MAY
EXPAND THE ADVISORY SOUTH INTO THE METROPLEX OVERNIGHT DUE SOLELY
TO TRAVEL IMPACTS.

FINALLY CONCERNING THE SEVERE WEATHER THREAT. WITH A MORE SOUTHERLY
TRACK OF THE UPPER LOW...THIS MEANS THERE IS LESS OF A CHANCE OF THE
WARM FRONT MAKING IT INTO THE SOUTHEAST CWA TONIGHT AS IT WILL
LIKELY STAY SOUTHEAST OF THE AREA. ELEVATED THUNDERSTORMS ARE STILL
EXPECTED TO RAPIDLY INCREASE IN COVERAGE AFTER 3 AM...WITH ELEVATED
INSTABILITY HIGH ENOUGH FOR A FEW SEVERE HAIL STORMS SOUTH OF I-20.
HAVE TONED DOWN THE DAMAGING WIND AND TORNADO THREAT FROM OUR
PRODUCTS...BUT WE WILL CONTINUE TO ADVERTISE HAIL STORMS POSSIBLE
LATE TONIGHT AND EARLY TOMORROW MORNING.

TR.92

&&

.PREV DISCUSSION... /ISSUED 301 PM CST MON DEC 24 2012/
OUR CHRISTMAS DAY/NIGHT WINTER STORM IS TAKING SHAPE OVER THE
INTERIOR WEST THIS AFTERNOON. IT WILL MOVE SOUTHEAST OVERNIGHT AND
SHOULD DEVELOP A CLOSED CIRCULATION AS IT ENTERS THE SOUTHWESTERN
PANHANDLE BY DAYBREAK CHRISTMAS. ALTHOUGH TODAY/S MODEL SOLUTIONS
CONTINUE TO SHOW SLIGHT TIMING AND TRACKING DIFFERENCES...THE
AGREEMENT AND CONSENSUS BETWEEN THE GFS AND THE ECMWF HAVE BEEN
AND CONTINUE TO BE THE PREFERRED SOLUTION FOR THIS STORM. THE
500MB CENTER SHOULD TRACK ALONG I-20 BETWEEN ABILENE AND DFW THEN
JUST SOUTH OF I-30 FROM DFW TO TEXARKANA. IF THE TRACK IS 30 MILES
SOUTH OR NORTH OF OUR FORECAST THEN IMPACTS WILL ALSO SHIFT ACCORDINGLY.

LAST NIGHTS FRONT IS LOCATED FROM NORTH OF HOUSTON TO NEAR SAN ANTONIO
TO AROUND FORT STOCKTON. SURFACE CYCLOGENESIS WILL BEGIN OVERNIGHT
ALONG THIS FRONT AND TRACK EAST ALONG THE FRONT. WE ARE EXPECTING
A WARM FRONT TO LIFT THROUGH THE SOUTHERN AND SOUTHEAST COUNTIES
LATE TONIGHT AND THROUGH THE EAST-CENTRAL COUNTIES EARLY CHRISTMAS
MORNING AS THE SURFACE LOW SLIDES EAST. CONVECTION WILL BEGIN
OVERNIGHT AS THE ELEVATED WARM FRONT PUSHES NORTHWARD. STRONG
UPPER DYNAMICS AND MID LEVEL INSTABILITY WILL LEAD TO SOME STRONG
TO SEVERE THUNDERSTORMS BEFORE AND AFTER DAYBREAK. HAIL WILL BE
THE MAIN THREAT BUT DAMAGING WIND CAN BE EXPECTED ALONG AND SOUTH
OF THE SURFACE BOUNDARY. AS FOR TORNADOES...STORMS MOVING OVER THE
SURFACE BOUNDARY WILL EXPERIENCE AN INCREASE IN STORM-RELATIVE
HELICITY AND BRIEF TORNADOES ARE POSSIBLE. THE SEVERE WEATHER
THREAT SHOULD MOVE INTO EAST TEXAS BY LATE MORNING.

COLD ARCTIC AIR HAS BEEN BUILDING OVER THE NORTHERN AND CENTRAL
PLAINS AND WILL SURGE INTO NORTH TEXAS BEHIND THE EXITING
SURFACE LOW. THIS WILL RESULT IN RAIN TRANSITIONING TO SNOW WEST
TO EAST ALONG AND NORTH OF I-20 FROM LATE MORNING (NW) THROUGH
MID AFTERNOON (NE). WE STILL EXPECT 1-3 INCHES OVER THE NORTHERN
TWO ROWS OF COUNTIES WITH THE HIGHEST AMOUNTS GENERALLY EAST OF A
SHERMAN TO GREENVILLE LINE. WOULD NOT BE SURPRISED IF A BAND OF
HEAVIER SNOW OCCURRED OVER THE NORTHEAST COUNTIES AROUND PARIS
WHERE THE 700MB FRONTOGENESIS IS MORE LIKELY TO ENHANCE THE
WRAP-AROUND BANDING. THE SNOW IS EXPECTED TO END OVER THE
NORTHEAST BY MIDNIGHT. SNOW ACROSS OKLAHOMA AND WESTERN ARKANSAS
COULD TOTAL 4-8 INCHES...AND TRAVEL NORTH OF THE RED RIVER OR INTO
WESTERN ARKANSAS WILL BE TREACHEROUS CHRISTMAS DAY THROUGH
WEDNESDAY.

A WIND ADVISORY WILL BE NEEDED CHRISTMAS AFTERNOON AND NIGHT AS
NORTH WINDS BLOW 20-30 MPH WITH GUSTS TO 40MPH. BLOWING SNOW WILL
BE POSSIBLE IN THE AFTERNOON AND OVERNIGHT HOURS WHERE SNOW HAS
OCCURRED. IT WILL BE BITTERLY COLD ON CHRISTMAS NIGHT WITH WIND
CHILLS IN THE LOWER SINGLE DIGITS AND TEENS. ALSO ANY MOISTURE
REMAINING ON ROADWAYS CHRISTMAS EVENING WILL FREEZE OVERNIGHT SO
WEDNESDAY MORNING COMMUTERS NEED TO BE ALERT FOR ICY SPOTS.

COLD AND DRY FOR WEDNESDAY. TEMPERATURES MODERATE ON THURSDAY AS
WINDS RETURN SOUTH. ANOTHER COLD FRONT WILL MOVE THROUGH THE
REGION FRIDAY WITH A CHANCE OF SHOWERS OVER THE CENTRAL AND
EASTERN COUNTIES. TEMPERATURES BEHIND THIS FRONT WILL NOT BE AS
COLD...BUT WILL KEEP HIGHS/LOWS BELOW NORMAL OVER THE WEEKEND.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  42  46  21  35  21 /  50  70  10   5   5
WACO, TX              43  53  23  42  18 /  60  50  10   5   5
PARIS, TX             40  43  21  31  15 /  50  80  40  10   5
DENTON, TX            38  42  20  31  17 /  50  80  10   5   5
MCKINNEY, TX          41  43  22  31  16 /  50  80  20  10   5
DALLAS, TX            43  46  22  36  23 /  50  70  10   5   5
TERRELL, TX           43  48  24  35  18 /  50  80  20  10   5
CORSICANA, TX         44  52  23  40  21 /  60  70  10   5   5
TEMPLE, TX            47  56  23  43  20 /  70  40  10   5   5
MINERAL WELLS, TX     38  41  17  35  18 /  50  60  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST TUESDAY FOR
TXZ091>095-100>107.

&&

82/92
Hazardous weather outlook, Dec 24, 7:43 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
743 PM CST MON DEC 24 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-260145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
743 PM CST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF NORTH TEXAS AFTER MIDNIGHT. STRONG TO SEVERE STORMS
CONTAINING LARGE HAIL WILL BE POSSIBLE SOUTH OF I-20.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH NOON ON
CHRISTMAS DAY. THE SEVERE WEATHER THREAT SOUTH OF I-20 WILL END
FROM WEST TO EAST DURING THE MORNING HOURS. HAIL WILL BE THE MAIN
THREAT...BUT DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE
POSSIBLE SOUTHEAST OF A TEMPLE TO ATHENS LINE.

A WINTER STORM WILL MOVE EAST ACROSS THE SOUTHERN PLAINS CHRISTMAS
DAY. RAIN WILL TRANSITION TO SNOW MAINLY ALONG AND NORTH OF THE
I-20 CORRIDOR. THE GREATEST LIKELIHOOD OF ACCUMULATING SNOW WILL
OCCUR NORTH OF INTERSTATE 20...WITH AREAS NORTH OF HIGHWAY 380
SEEING THE HIGHEST ACCUMULATIONS. SNOWFALL ACCUMULATIONS BETWEEN 1
TO 3 INCHES WILL BE POSSIBLE NORTH OF A GRAHAM...DENTON...SULPHUR
SPRINGS LINE.

IN ADDITION TO THE POSSIBLE SNOWFALL ACROSS THE NORTH...VERY
STRONG NORTHWEST WINDS 25 TO 35 MPH WITH HIGHER GUSTS WILL OCCUR
CHRISTMAS AFTERNOON...ALONG WITH RAPIDLY FALLING TEMPERATURES.
WIND CHILL READINGS IN THE TEENS AND SINGLE DIGITS ARE EXPECTED
CHRISTMAS NIGHT INTO WEDNESDAY MORNING. ICY ROADS WILL ALSO BE
POSSIBLE CHRISTMAS NIGHT AND ON WEDNESDAY MORNING WHERE ANY
MOISTURE REFREEZES.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED SOUTH AND EAST OF A
LAMPASAS...TO DALLAS...TO CANTON LINE AFTER MIDNIGHT.

In the hours before

Special weather statement, Dec 24, 8:41 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
841 PM CST MON DEC 24 2012

TXZ115>123-129>134-251200-
STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-ROCKWALL-KAUFMAN-
VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-JOHNSON-ELLIS-
841 PM CST MON DEC 24 2012

...WINTER WEATHER OUTLOOK FOR CHRISTMAS DAY AND NIGHT...

A STRONG STORM SYSTEM WILL MOVE ACROSS THE REGION ON CHRISTMAS
DAY. COLD RAIN AND SCATTERED THUNDERSTORMS WILL SPREAD ACROSS
NORTH AND CENTRAL TEXAS EARLY CHRISTMAS MORNING. A STRONG COLD
FRONT WILL BLAST THROUGH NORTH TEXAS AROUND MIDDAY AND SEND
TEMPERATURES TUMBLING DURING THE AFTERNOON HOURS. ALONG AND NORTH
OF THE I-20 CORRIDOR...THE ATMOSPHERIC PROFILE WILL BECOME COLD
ENOUGH FOR RAIN TO TRANSITION TO SNOW DURING THE AFTERNOON. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ALONG AND
NORTH OF A GRAHAM TO DENTON TO SULPHUR SPRINGS LINE. SOUTH OF THE
ADVISORY TO THE I-20 CORRIDOR...LIGHTER SNOWFALL AMOUNTS UP TO 1
INCH ARE POSSIBLE.

EVEN THOUGH AREAS OUTSIDE OF THE ADVISORY AREA WILL SEE LIGHTER
SNOWFALL AMOUNTS...TRAVEL MAY LIKELY BE IMPACTED CHRISTMAS
EVENING AND NIGHT. TEMPERATURES OVERNIGHT WILL FALL INTO THE TEENS
AND 20S WHICH WILL CAUSE REFREEZING OF ANY REMAINING
MOISTURE ON ROADS...RESULTING IN PATCHES OF BLACK ICE. AREAS OF
ICE WILL REMAIN THROUGH WEDNESDAY MORNING.

IN ADDITION TO THE CHANCE OF SNOW...VERY STRONG WINDS OF 25 TO 35
MPH WITH HIGHER GUSTS ARE EXPECTED CHRISTMAS AFTERNOON AND NIGHT.
THESE WINDS WILL LIKELY CAUSE BLOWING SNOW WHERE ACCUMULATIONS
OCCUR. THE FALLING TEMPERATURES AND STRONG WINDS WILL RESULT IN
WIND CHILL VALUES IN THE TEENS AND 20S BY THE EVENING HOURS...AND
EVEN LOWER OVERNIGHT.

82/92
Special weather statement, Dec 25, 1:38 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 AM CST TUE DEC 25 2012

TXZ103-118-119-250800-
DALLAS TX-DENTON TX-TARRANT TX-
138 AM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN DALLAS COUNTY
  SOUTHERN DENTON COUNTY
  TARRANT COUNTY

AT 137 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTH OF FORT WORTH...MOVING NORTHEAST AT
30 MPH. ANOTHER STRONG STORM WAS NEAR ARLINGTON ALSO MOVING
NORTHEAST AT 30 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS AS THEY MOVE ACROSS NORTH FORT WORTH AND WESTERN DALLAS.

LAT...LON 3307 9684 3256 9696 3271 9751 3299 9742
      3299 9740 3305 9740 3316 9736
TIME...MOT...LOC 0737Z 214DEG 25KT 3282 9731
Special weather statement, Dec 25, 1:53 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
153 AM CST TUE DEC 25 2012

TXZ119-120-250830-
DALLAS TX-ROCKWALL TX-
153 AM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN DALLAS COUNTY
  ROCKWALL COUNTY

AT 154 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER HUTCHINS...MOVING NORTHEAST AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BALCH SPRINGS...FATE...
GARLAND...HEATH...HUTCHINS...MESQUITE...ROCKWALL...ROWLETT...ROYSE
CITY...SACHSE...SUNNYVALE AND WILMER.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3298 9630 3296 9630 3281 9643 3281 9652
      3271 9652 3255 9666 3267 9682 3299 9667
TIME...MOT...LOC 0754Z 220DEG 39KT 3268 9667

92

The radar

The Dallas/Ft Worth radar (KFWS), 15 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy snow, 1 winter weather. Local standard time, as filed.

Hail, Tarrant

When
December 25, 2:10 AM CST
Where
Tarrant County, 2.16 mi W of Sublett
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.650, -97.167

An off-duty NWS employee reported nickel sized hail 2 miles south of I-20 and Park Springs Road in Arlington.

Hail, Anderson

When
December 25, 8:25 AM CST
Where
Anderson County, Palestine
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.750, -95.630

Nickel sized hail was reported in Palestine.

Hail, Anderson

When
December 25, 8:30 AM CST
Where
Anderson County, 5.3 mi SE of Slocum
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.576, -95.406

Quarter sized hail was reported near Mound City.

Winter Weather, Wise

When
December 25, 11:45 AM CST to 4:30 PM CST
Where
Wise forecast zone
Injuries
0 direct, 3 indirect
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

About 1-4 of snow fell across Wise County on Christmas Day. The snow resulted in slick roads that caused a few accidents with injuries in the county. A pickup truck rolled near Highway 287 and FM 407, and one person was transported to the hospital. Another accident with injuries occurred on FM 51 near Slidell. Several other accidents were reported in the county but no other injuries were reported. The hazardous road conditions continued into the night as temperatures dropped into the lower 20s.

Heavy Snow, Denton

When
December 25, 12:45 PM CST to 6:00 PM CST
Where
Denton forecast zone
Property damage
$500,000
Reported by
Social Media
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

An average of 4-5 inches of snow fell across the eastern half of Denton County. Temperatures that night fell into the upper teens and 20s which resulted in icy conditions on many roadways. The city of Denton reported 48 accidents from Tuesday afternoon to early Wednesday morning. Three of the accidents were classified as major.

Heavy Snow, Collin

When
December 25, 1:30 PM CST to 6:00 PM CST
Where
Collin forecast zone
Injuries
0 direct, 13 indirect
Property damage
$550,000
Reported by
Social Media
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

An average of 3-5 inches of snow fell across Collin County with some isolated totals near 6 inches. In Plano, the local police department reported 51 vehicle accidents; with a possible 13 minor injuries due to the accidents but only one requiring transport to a hospital. One vehicle slid off the southbound service road of US Highway 75 in Plano and into a nearby pond but no injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417971, 417967, 417968, 425517, 424511, 424498.